Tennessee, 2015

Flood in Tennessee, March 13, 2015

March 13, 2015 · NWS MEG · 1 event in 1 county or zone

Subtropical moisture streamed north in advance of an upper level low pressure system. The ground was already saturated due to the melting of snow and ice from an earlier winter storm along with recent rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Subtropical moisture streamed north in advance of an upper level low pressure system. The ground was already saturated due to the melting of snow and ice from an earlier winter storm along with recent rainfall. Showers and isolated thunderstorms produced heavy rainfall across the area on March 12th and 13th resulting in flooding across parts of Northeast Arkansas and Northwest Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 13, 11:22 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 13, 11:22 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT FRI MAR 13 2015

.UPDATE...

UPDATED TO INCLUDE THE 18Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 1006 AM CDT FRI MAR 13 2015/

CLOUDY SKIES COVER ALL OF THE FORECAST AREA THIS MORNING WITH
TEMPERATURES RANGING FROM THE MID 50S TO MID 60S. A LARGE AREA OF
LIGHT RAIN COVERS MUCH OF THE FORECAST AREA AS WELL. THERE IS
CURRENTLY NO THUNDERSTORMS IN THE AREA AND THE CLOSEST AREA OF
THUNDERSTORMS IS SOUTH OF THE MISSISSIPPI GULF COAST. IT APPEARS
THAT WHILE WE MIGHT SEE A THUNDERSTORM OR TWO THIS AFTERNOON WE
WILL NOT HAVE ANY SEVERE STORMS SO HAVE REMOVED MENTION OF IT IN
THE HWO. LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES AS WELL.

ARS

&&

.AVIATION...

18Z TAF CYCLE (13/18Z-14/18Z)

LIFR TO IFR CONDITIONS WILL OCCUR THROUGHOUT THE PERIOD WITH
RAIN. WINDS THIS AFTERNOON SE 10-13 KTS AND GUSTY. WINDS
TONIGHT DIMINISHING TO 5-8 KTS AND TURNING S...THEN SW LATE
TONIGHT. WINDS AT KJBR BECOMING NORTHERLY 7 KTS AFTER 14Z/12Z WITH
PASSAGE OF A COLD FRONT.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH THROUGH SATURDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLOOD WATCH THROUGH SATURDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...FLOOD WATCH THROUGH SATURDAY MORNING FOR ALCORN-BENTON MS-
     COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-YALOBUSHA.

TN...FLOOD WATCH THROUGH SATURDAY MORNING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Mar 13, 8:53 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
953 AM CDT FRI MAR 13 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-141700-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
953 AM CDT FRI MAR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT ACROSS A LARGE PORTION OF THE MID
SOUTH THROUGH TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH ISOLATED
HIGHER AMOUNTS. THIS MAY LEAD TO AREAS OF FLOODING...ESPECIALLY
ALONG STREAMS AND RIVERS THAT ARE ALREADY NEAR OR ABOVE FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE FROM FLOODING TO THE
NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

In the hours before

Local storm report, Mar 13, 12:58 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      1 WNW DYERSBURG         36.04N 89.40W
03/13/2015                   DYER               TN   PUBLIC

            SIX INCHES OF STANDING WATER ON UPPER FINLEY ROAD JUST
            WEST OF THE CITY CENTER

&&

AJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dyer

When
March 13, 1:20 PM CST to 5:30 PM CST
Where
Dyer County, 1.3 mi W of Jenkinsville to 1.35 mi WNW of Jenkinsville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.053, -89.443

Heavy rain producing flooding near Dyersburg. Upper Finley Road just west of the city center was covered with six inches of standing water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567572.